kktp Law Office

Pharmacist error could have caused injury to pregnant woman

On Behalf of | Feb 15, 2011 | Medical Malpractice |

Whenever someone suffers an injury at the hands of a negligent medical professional, the consequences can be far-reaching. There are the obvious immediate injuries that can result. But later on more health issues can surface, not to mention the amount of medical bills that can add up over time.

Sometimes, even the smallest mistake, such as a typo or a misread of a bottle’s label, can cause permanent damage for a patient. A pregnant woman recently went through a scare after a pharmacy gave her the wrong medication. The mix-up put her unborn child’s future health at risk.

The young woman, pregnant with her first child, went to a pharmacy to get her antibiotics prescription. Upon taking the drug at home, she began to feel nauseous. When she checked the bottle, she discovered that the medication was actually intended for someone else, someone who had a very similar name.

The drug she took by mistake is currently being used to treat different kinds of cancer. However, according to the National institute of Health, the drug is dangerous for pregnant women because it can cause a miscarriage or birth defects.

The pharmacy has issued an apology and stated that they are trying to help the young woman with medical expenses that may result from this error. According to the article, the drug mix-up did not cause a miscarriage.

However, this type of mistake should never have happened. According to the pharmacy, the pharmacist did not follow standards when the woman came to pick up the prescription. Apparently the pharmacist failed to double check the woman’s name and birthday with the name on the bottle before giving it to her.

Source: Reuters online, “Colorado pharmacy mistake puts woman’s pregnancy at risk,” Keith Coffman, 08 February 2011